Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Adjoint abelian operators on $ L\sp{p}$ and $ C(K)$


Authors: Richard J. Fleming and James E. Jamison
Journal: Trans. Amer. Math. Soc. 217 (1976), 87-98
MSC: Primary 47B37
DOI: https://doi.org/10.1090/S0002-9947-1976-0394279-3
MathSciNet review: 0394279
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An operator A on a Banach space X is said to be adjoint abelian if there is a semi-inner product $ [ \cdot , \cdot ]$ consistent with the norm on X such that $ [Ax,y] = [x,Ay]$ for all $ x,y \in X$. In this paper we show that every adjoint abelian operator on $ C(K)$ or $ {L^p}(\Omega ,\Sigma ,\mu )\;(1 < p < \infty ,p \ne 2)$ is a multiple of an isometry whose square is the identity and hence is of the form $ Ax( \cdot ) = \lambda \alpha ( \cdot )(x \circ \phi )( \cdot )$ where $ \alpha $ is a scalar valued function with $ \alpha ( \cdot )\alpha \circ \phi ( \cdot ) = 1$ and $ \phi $ is a homeomorphism of K (or a set isomorphism in case of $ {L^p}(\Omega ,\Sigma ,\mu ))$ with $ \phi \circ \phi =$ identity (essentially).


References [Enhancements On Off] (What's this?)

  • [1] T. W. Ansah, Hermitian operators of meromorphic type on Banach spaces, Dissertation, University of Toronto, 1972.
  • [2] C. Byrne, Jr. and F. E. Sullivan, Contractive projections with contractive complement in $ {L_p}$ space, J. Multivariate Anal. 2 (1972), 1-13. MR 46 #2412. MR 0303274 (46:2412)
  • [3] N. Dunford and J. T. Schwartz, Linear operators. I: General theory, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 22 #8302. MR 0117523 (22:8302)
  • [4] R. J. Fleming and J. E. Jamison, Hermitian and adjoint abelian operators on certain Banach spaces, Pacific J. Math. 52 (1974), 67-84. MR 0358414 (50:10880)
  • [5] D. Koehler and P. Rosenthal, On isometries of normed linear spaces, Studia Math. 36 (1970), 213-216. MR 43 #966. MR 0275209 (43:966)
  • [6] J. Lamperti, On the isometries of certain function-spaces, Pacific J. Math. 2 (1958), 459-466. MR 21 #3764. MR 0105017 (21:3764)
  • [7] G. Lumer, Semi-inner-product spaces, Trans. Amer. Math. Soc. 100 (1961), 26-43. MR 24 #A2860. MR 0133024 (24:A2860)
  • [8] -, Isometries of reflexive Orlicz spaces, Ann. Inst. Fourier (Grenoble) 13 (1963), fasc. 1, 99-109. MR 28 #1485; erratum, 30, p. 1205. MR 0158259 (28:1485)
  • [9] H. L. Royden, Real analysis, Macmillan, London, 1968. MR 0151555 (27:1540)
  • [10] A. M. Sinclair, Jordan homomorphisms and derivations on semisimple Banach algebras, Proc. Amer. Math. Soc. 24 (1970), 209-214. MR 40 #3310. MR 0250069 (40:3310)
  • [11] J. G. Stampfli, Roots of scalar operators, Proc. Amer. Math. Soc. 13 (1962), 796-798. MR 25 #4362. MR 0140949 (25:4362)
  • [12] -, Adjoint abelian operators on Banach spaces, Canad. J. Math. 21 (1969), 505-512. MR 39 #807. MR 0239450 (39:807)
  • [13] K. W. Tam, Isometries of certain function spaces, Pacific J. Math. 31 (1969), 233-246. MR 0415295 (54:3385)
  • [14] E. Torrance, Adjoints of operators on Banach spaces, Dissertation, University of Illinois, 1968.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47B37

Retrieve articles in all journals with MSC: 47B37


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1976-0394279-3
Keywords: Adjoint abelian, isometries, semi-inner products, reflections, scalar operators
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society